Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Trans R Soc Trop Med Hyg. 2007 Aug;101(8):793-8. Epub 2007 Apr 30.

High prevalence of lipoatrophy among patients on stavudine-containing first-line antiretroviral therapy regimens in Rwanda.

Author information

  • 1M√©decins Sans Fronti√®res, Kimihurura, Kacyiru, 1361 Kigali, Rwanda. jvgrie@yahoo.com <jvgrie@yahoo.com>

Abstract

This study was conducted among individuals placed on WHO-recommended first-line antiretroviral therapy (ART) at two urban health centres in Kigali, Rwanda, in order to determine (a) the overall prevalence of lipodystrophy and (b) the risk factors for lipoatropy. Consecutive individuals on ART for >1 year were systematically subjected to a standardised case definition-based questionnaire and clinical assessment. Of a total of 409 individuals, 370 (90%) were on an ART regimen containing stavudine (d4T), whilst the rest were receiving a zidovudine (AZT)-containing regimen. Lipodystrophy was apparent in 140 individuals (34%), of whom 40 (9.8%) had isolated lipoatrophy, 20 (4.9%) had isolated lipohypertrophy and 80 (19.6%) had mixed patterns. Fifty-six percent of patients reported the effects as disturbing. The prevalence of lipoatrophy was more than three times higher when taking d4T compared with AZT-containing regimens (31.4% vs. 10.3%). Being female, d4T-based ART, baseline body mass index >or=25 kg/m(2) or baseline CD4 count >or=150 cells/microl and increasing duration of ART were all significantly associated with lipoatrophy. Lipoatrophy appears to be an important long-term complication of WHO-recommended first-line ART regimens. These data highlight the urgent need for access to more affordable and less toxic ART regimens in resource-limited settings.

PMID:
17467756
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for HighWire
    Loading ...
    Write to the Help Desk